Hail, Nemaha
- When
- May 28, 3:35 PM CST
- Where
- Nemaha County, 2.61 mi NW of Nemaha
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 40.360, -95.700
Hail did not completely cover the ground. The area also received one inch of rain.
Scattered severe thunderstorms developed during the afternoon of the 28th along a stationary front extending across southeastern Nebraska and into southwest Iowa where strong instability had developed.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Scattered severe thunderstorms developed during the afternoon of the 28th along a stationary front extending across southeastern Nebraska and into southwest Iowa where strong instability had developed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 28, 1:49 PM CST, 1 hour 46 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTEDD
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
249 PM CDT TUE MAY 28 2013
ADDED CODING FOR FLASH FLOOD WATCH
.DISCUSSION...
CONVECTION/POSSIBLE FLOODING THROUGH THURSDAY REMAINS PRIMARY
CONCERN.
SUBJECTIVELY PLACED QUASI-STATIONARY FRONT EXTENDED FROM FAR SERN
NEBR INTO SWRN IA AT 19Z WITH CU FIELD THICKENING NEAR/SOUTH OF
IT...ALTHOUGH VIEW SOMEWHAT HINDERED BY HIGHER CLOUDS. ALTHOUGH
FIRST AREA OF CONVECTION WAS DEVELOPING SE OF THE REGION...AND
LEADS SOME SMALL DOUBTS TO WHAT MAY HAPPEN FARTHER NW...VARIOUS
MODEL QPF INCLUDING RAP/HRRR AND 4KM WRF DVLP PRECIP OVER SERN
ZONES THROUGH EARLY EVENING. THIS LOOKS REASONABLE GIVE LATEST SPC
RUC MESO ANALYSIS PAGE SHOWED SRN ZONES ON EDGE OF ML CAPE AXIS OF
3000-4000 J/KG WITH WEAKENED/NO CAP. LOW LEVEL/DEEPER SHEAR
FAVORABLE FOR SEVERE WEATHER...SEE LATEST WATCH/MCD FOR INFO ON
THIS. SINCE SRN ZONES RECEIVED 1-2+ INCHES OF RAIN LAST EVENING...
RIVERS/STREAMS ARE RUNNING HIGH OR CLOSE TO FLOODING IN SOME
CASES. WITH FFG VALUES UNDER 2 INCHES...OPTED TO ISSUE A FLASH
FLOOD WATCH SERN COUNTIES THROUGH TONIGHT. EXTENDED WATCH TO NEBR
CITY/4 SW IA COUNTIES IN CASE STRENGTHENING LOW LEVEL JET ALLOWS
ACTIVITY TO SPREAD/DEVELOP N LATER THIS EVENING...BUT IT WAS NOTED
THAT 4KM WRF AND HRRR DROPPED CONVECTION SE THRU EARLY EVENING.
OTHERWISE ADJUSTED POPS NRN ZONES TONIGHT TO REFLECT BETTER
CHANCES LATER TONIGHT AS LOW LEVEL JET STRENGTHENS N ACROSS THE
AREA CLOSER TO AND AFTER 06Z.
DIURNALLY DECREASED POPS THRU MIDDAY WEDNESDAY BEFORE STRONGER
UPPER TROUGH BEGINS CRASHING UPPER HGTS INTO CNTRL NEBR. THIS
COULD ALLOW A LITTLE EARLIER CONVECTIVE DEVELOPMENT...IF IT EVEN
DECREASES...AND COULD ALSO SET THE STAGE FOR A SEVERE WEATHER AND
HEAVY RAIN THREAT OVER A LARGER PART OF THE FORECAST AREA. WITH
TRAINING POSSIBLE AS UPPER FLOW BECOMES MORE PARALLEL TO MEAN
SHEAR VECTORS THRU WED EVENING...TRAINING OF ECHOES COULD ADD TO
FLOODING POTENTIAL. THIS MAY NECESSITATE A FLASH FLOOD WATCH OVER
A LARGER PART OF THE AREA FOR LATE WED/WED NIGHT IN LATER
FORECASTS...BUT FOR NOW FIRST FLASH FLOOD WATCH WILL ADDRESS
SHORTER TERM FLOODING THREAT.
ACTIVE WEATHER COULD PERSIST INTO THURSDAY AS JET WRAPS ACROSS
SRN ZONES ON SOUTH END OF CLOSING UPPER LOW. QUESTION WILL THEN
SHIFT TO AMOUNT OF RESIDUAL MOISTURE THAT WILL REMAIN OVER AREA AS
UPPER TEMPS COOL BUT SURFACE WINDS TAKE ON A MORE WRLY...
DOWNSLOPE...COMPONENT. FOR NOW MADE LITTLE/NO CHANGES TO PREVIOUS
FORECAST POPS...WHICH WERE FAIRLY HIGH YET THROUGH THU
EVENING...BUT LOWERED LATE THU NGT. NO CHANGES MADE TO MODEST POPS
FRIDAY OR REST OF MODEL/PRIOR FORECAST BLEND REST OF FORECAST.
SOME POTENTIAL FOR TEMPERATURES TO REALLY WARM TOMORROW AS SRLY
WINDS INCREASE AHEAD OF TROUGH AND WITH WRLY COMPONENT TO SURFACE
WINDS ON THURSDAY. HOWEVER...WITH RISK/UNCERTAINTY OF RESIDUAL
CLOUDS AND OR TSTMS...OPTED FOR LITTLE CHANGE FROM PREVIOUS
FORECAST WHICH WAS FAIRLY ALIGNED WITH GUIDANCE.
CHERMOK
&&
.AVIATION...
18Z TAFS FOR KOFK...KOMA AND KLNK.
VFR AT ALL THREE TAF SITES FOR THE TIME BEING. WILL TREND BACK
INTO MVFR PRIMARILY WITH VSBYS GOING DOWN TO INTO THE 4SM CATEGORY
AFTER 10Z. AT KLNK AND KOMA HAVE ALSO BROUGHT IN TEMPO FOR -TSRA
WITH IFR CIGS AND VSBY STARTING AT THAT SAME 10Z TIME PERIOD. HAVE
KEPT THUNDER OUT OF KOFK TAF FOR NOW THINKING THAT MOST ACTIVITY
WILL DEVELOP ALONG SOMEWHAT OF STALLED OUT SURFACE BOUNDARY
EXTENDING ACROSS BOTH THE KOMA AND KLNK TAF SITES. EXPECT
THUNDERSTORMS TO END OR MOVE EAST OF AREA AFTER 16Z WITH ANOTHER
SHORT REPRIEVE BEFORE REDEVELOPMENT AGAIN INTO LATER FORECAST
PERIODS. OVERALL A VERY ACTIVE PATTER WILL CONTINUE FOR THE NEXT
SEVERAL DAYS.
MEYER
&&
.HYDROLOGY...UPDATED AT 110 PM CDT...
FOR INFO ON FLASH FLOOD WATCH SEE ABOVE. OTHERWISE FLOOD WARNING
CONTINUES FOR TURKEY CREEK AT WILBER. THOUGH IT HAS CRESTED AND
STARTED FALLING FOR NOW...IT IS FORECAST TO RISE AGAIN LATER
TONIGHT AND WEDNESDAY. THE LITTLE AND BIG NEMAHA RIVERS IN
SOUTHEAST NEBRASKA DID RISE TO JUST BELOW FLOOD STAGE BUT HAVE
SINCE STARTED TO DECLINE. WARNINGS ALSO CONTINUE FOR THE MISSOURI
RIVER FROM PLATTSMOUTH DOWNSTREAM TO RULO FOR SIGNIFICANT RISES
OVER THE NEXT FEW DAYS. OMAHA ON THE MISSOURI RIVER IS FORECAST TO
RISE...BUT REMAIN JUST BELOW FLOOD LEVELS BUT WILL EVENTUALLY NEED
A FLOOD ADVISORY. THE NISHNABOTNA RIVER BASIN DID ALSO SEE
SIGNIFICANT IN BANK RISES...BUT REMAINED BELOW FLOOD STAGE AND
HAVE STARTED TO FALL. A FLOOD WARNING WAS ISSUED ON THE LITTLE
SIOUX RIVER NEAR TURIN AS IT IS FORECAST TO GO ABOUT TWO FEET
ABOVE FLOOD STAGE BY FRIDAY.
MEYER
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR NEZ068-089>093.
IA...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR IAZ079-080-090-
091.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1143 AM CDT TUE MAY 28 2013 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-290645- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 1143 AM CDT TUE MAY 28 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS...SOME SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE LATE THIS AFTERNOON AND OVERNIGHT. DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAIN WILL BE THE PRIMARY HAZARDS. A SHORT REPRIEVE FROM THE THUNDERSTORMS AND HEAVY RAIN WILL HOLD AT LEAST INTO MID AFTERNOON. THE STORMS FROM LAST NIGHT DID WORK OVER THE ENVIRONMENT...ESPECIALLY NORTH PARTS OF THE FORECAST AREA...WHERE THE OUTFLOW BOUNDARY WAS STILL VERY EVIDENT JUST ALONG AND SOUTH OF I80. THIS REMAINS THE AREA WHERE WE COULD SEE THUNDERSTORMS DEVELOP AS TEMPERATURES WARM INTO THE THE UPPER 70S AND LOWER 80S. ANOTHER BOUNDARY WAS LOCATED OVER SOUTHEAST NEBRASKA INTO SOUTHWEST IOWA. AS OF 16Z...THIS IS WHERE SOME OF THE DEEPER MOISTURE AND HIGHER INSTABILITY WAS NOTED. THUNDERSTORMS WILL LIKELY FORM ALONG THIS BOUNDARY LATER THIS AFTERNOON. OVERNIGHT...A 40 TO 50 KT LOW LEVEL JET WILL DEVELOP AND DEEPER MOISTURE RETURNS TO THE OUTLOOK AREA...THUS FAVORABLE CONDITIONS FOR THUNDERSTORMS TO DEVELOP. DAMAGING WINDS...HAIL...AND LOCALLY HEAVY RAIN WILL BE THE PRIMARY HAZARDS. CONDITIONS OF AREA STREAMS AND RIVERS THAT ARE ALREADY RUNNING HIGH MAY WORSEN WITH ADDITIONAL HEAVY RUNOFF FROM HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY PERIODS OF THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH FRIDAY OF THIS WEEK. SEVERE THUNDERSTORMS AND LOCALLY HEAVY RAIN ARE POSSIBLE FROM ANY OF THE ACTIVITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.
The Omaha radar (KOAX), 121 km away, was scanning. The volume nearest the first event began at 21:34 UTC.
7 hail, 1 thunderstorm wind. Local standard time, as filed.
Hail did not completely cover the ground. The area also received one inch of rain.
Golfball to baseball size hail fell.
Hail lasted for 20 minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 444629, 444630, 444498, 444631, 444499, 444632, 444500, 444501.